Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 50, NWS Louisville, KY

September 3, 2003Barren County, Kentucky

NWS Louisville, KY issued this flash flood warning at Sep 3, 2003, 9:09 PM CDT for Barren County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2003, 9:09 PM CDT (02:09 UTC)
Expired
Sep 3, 2003, 11:15 PM CDT
In force
2 hr
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Barren County, KY

The radar

The Nashville radar (KOHX), 94 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1635 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1635 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 040210
FFWLMK
KYC009-040415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
909 PM CDT WED SEP 3 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BARREN COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 1115 PM CDT

* AT 909 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER FINNEY...OR ABOUT 22 MILES EAST OF BOWLING GREEN...MOVING
  SOUTHEAST AT 10 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE GLASGOW...FLOODING HAS BEEN 
REPORTED IN BOTH PARK CITY AND CAVE CITY...ADDITIONAL RAINFALL 
AMOUNTS OF UP TO THREE INCHES IS POSSIBLE WITHIN THE NEXT TWO HOURS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE THROUGH FLOODED
ROADWAYS...IT MAY BE DIFFICULT TO JUDGE THE ACTUAL DEPTH OF THE
WATER. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER
GROUND TO ESCAPE FLOOD WATERS.

REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
LOUISVILLE.

LAT...LON 3707 8608 3693 8618 3674 8598 3685 8575
          3704 8577

$$

SCHOTT
2 follow-up statements
000 
WGUS73 KLMK 040324
FFSLMK
KYC009-040415-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1020 PM CDT WED SEP 3 2003

...A FLASH FLOOD WARNING CONTINUES UNTIL 1115 PM CDT FOR BARREN
COUNTY IN SOUTH CENTRAL KENTUCKY...

AT 1015 PM CDT LAW ENFORCEMENT OFFICIALS REPORTED SEVERAL ROADS 
COVERED WITH WATER COUNTYWIDE. RAINFALL RATES CONTINUE TO BE HIGH 
ACROSS THE SOUTHWESTERN PORTION OF THE COUNTY...WITH SATURATED SOIL 
ADDED RUNOFF FROM THESE STORMS WILL CONTINUE THE FLOODING PROBLEMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE THROUGH FLOODED
ROADWAYS...IT MAY BE DIFFICULT TO JUDGE THE ACTUAL DEPTH OF THE
WATER. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER
GROUND TO ESCAPE FLOOD WATERS.

REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
LOUISVILLE.

$$

SCHOTT
000 
WGUS73 KLMK 040411
FFSLMK
KYC009-040500-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1105 PM CDT WED SEP 3 2003

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 1115 PM CDT FOR 
BARREN COUNTY IN SOUTH CENTRAL KENTUCKY WILL BE ALLOWED TO EXPIRE...

THE STORM THAT PROMPTED THE WARNING...HAS MOVED SOUTH INTO ALLEN 
COUNTY. RAIN CURRENTLY FALLING IN EXTREME SOUTHERN BARREN COUNTY 
WILL END SHORTLY.

AT 1100 PM CDT LAW ENFORCEMENT OFFICIALS REPORTED SEVERAL ROADS WERE 
STILL CLOSED. SPECIFICALLY...HIGHWAY 68...WEST OF GLASGOW WAS CLOSED 
JUST EAST OF THE COUNTY LINE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE THROUGH FLOODED 
ROADWAYS OR BARRICADES...IT MAY BE DIFFICULT TO JUDGE THE ACTUAL 
DEPTH OF THE WATER. 

$$
JSD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 8:05 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Sep 3, 8:05 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
905 PM EDT WED SEP 3 2003

...SHORT-TERM UPDATE...

SCT SHRA WITH ISO TS OVER SRN PARTS OF KY THIS EVE, AHEAD OF SFC
TROF ALIGNED FROM KCVG TO KHOP. WEAK MOIST INFLOW HAS BEEN ALIGNED
PARALLEL TO STORM MOTIONS, SO MESOSCALE TRAINING OF CELLS HAS BEEN
NOTED THIS EVE, RESULTING IN A FEW FLOOD ADVISORIES BEING ISSUED
WITH RAINFALL AMTS IN 2-3 RANGE. PER RUC PW FIELDS, AREA OF SCT
SHRA LOOKS TO SLIDE SLOWLY SEWD AND EXIT FA DURING OVERNIGHT HOURS.

MOST OF THE LMK FA WILL THEN BE SANDWICHED BTWN FIRST SFC TROF OVER
ERN KY/TN BY 9Z/THU, AND MORE ROBUST 2ND TROF OVER CEN IND WITH MUCH
DRIER AIR POLEWARD OF IT. GIVEN THAT WELL STILL BE WITHIN A MOIST
AIRMASS AUGMENTED BY RECENT SIGNIFICANT RAINS, AND WITH SKIES
EXHIBITING SOME CLEARING, THINK FOG WILL BECOME AN ISSUE TOWARDS
DAYBREAK, ESP OVER SRN IN AND NWRN KY. 12/18Z ETA FCST RAOBS SHOW
FOG PROFILE, WITH SATURATED LAYER BELOW 600FT AGL NOCTURNAL
INVERSION. POTENTIAL LIMITING FACTORS INCLUDE ADDTL CLOUD COVER NOW
OVER MO MVG EWD, AND A SLIGHTLY INCREASED PRESSURE GRADIENT BTWN THE
TWO TROF AXES WHICH MAY YIELD MORE OF A LOW CLOUD REGIME TWDS
MORNING. XXV

.LMK...NONE.
Hazardous weather outlook, Sep 3, 2:45 PM CDT, 6 hours 24 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
345 PM EDT WED SEP 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE THIS EVENING ACROSS
MUCH OF SOUTH-CENTRAL KENTUCKY. MOST OF THE ACTIVITY SHOULD REMAIN
SOUTH OF THE WESTERN KENTUCKY PARKWAY. LOCALIZED FLOODING PROBLEMS
WILL BE POSSIBLE...AS SOME NARROW BANDS OF SHOWERS MAY REPEAT OVER
THE SAME AREA. PONDING WATER ON ROADS AND UNDERPASSES WILL ALSO BE
POSSIBLE. THE RAIN IS EXPECTED TO DIMINISH AND END AFTER DARK THIS
EVENING.

PATCHY DENSE FOG WILL BE POSSIBLE LATE TONIGHT...ESPECIALLY IF
CLOUDS PART AND ALLOW THE TEMPERATURE TO FALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JB

In the hours before

Local storm report, Sep 3, 5:15 PM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
615 PM EDT WED SEP 3 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    HARTFORD                  KY   FLOOD
09/03/03   OHIO                           MOUNT VERNON ROAD, LAKE
                                          LANE, AND ROUND HILL ROAD
                                          WERE CLOSED AND BARRICADED
                                          DUE TO HIGH WATER. REPORTED
                                          BY LAW ENFORCEMENT.

MRC
Local storm report, Sep 3, 7:16 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
816 PM EDT WED SEP 3 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    ATHERTONVILLE             KY   FLOOD
09/03/03   LARUE                          THE ROLLING FORK RIVER WAS
                                          OUT OF ITS BANKS, AND UP TO
                                          THE DOOR OF SOME HOMES.
                                          REPORTED BY OFF DUTY NWS
                                          EMPLOYEE.

MRC
Local storm report, Sep 3, 9:06 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1006 PM EDT WED SEP 3 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    CAVE CITY                 KY   FLOOD
09/03/03   BARREN                         WATER WAS IN HOUSES AND
                                          COVERING ROADS. WATER WAS
                                          ALSO IN HOUSES IN PARK
                                          CITY. REPORTED BY LAW
                                          ENFORCEMENT.

MRC

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.